Discuss Nursing Case Altered Oxygenation. L.S. is a 59-year-old female who goes to see her primary care physician because of increasing fatigue and shortness of breath with activity. She has a history of hypertension, hypothyroidism, rheumatoid arthritis, and rheumatic fever as a child. She is taking the following medications:
- Triamterene/hydrochlorothiazide (Dyazide) 37.5/25 mg PO daily
- Levothyroxine (Synthroid) 150 mcg PO daily
- Methotrexate (Rheumatrex) 15 mg PO every Sunday
- Does not exercise, but was always able to do daily activities such as go up and down the stairs of her home and go grocery shopping
- The last few weeks has noticed that she gets short of breath with her normal daily activities
- Has been waking up at night short of breath
- Denies any pain in her chest
- Does not have any pain in her joints as long as she takes her “arthritis medicine”
- Temperature 98.5° F, pulse 88 and irregular, respirations 24, blood pressure 134/82, O2 saturation 92%
- Irregular heart rate with a grade III diastolic murmur
- Crackles in bilateral bases of lungs
- No peripheral edema noted
- ECG shows atrial fibrillation with heart rate of 90
- Echocardiogram reveals mitral valve stenosis with mild left-sided heart failure
- Laboratory Studies:
- Hemoglobin 12 g/dL
- Hematocrit 37%
- T4 (total) 5.1 mcg/dL
1. What is mitral stenosis? What could be the possible cause of L.S.’s mitral stenosis?
2. What clinical manifestations of mitral valve stenosis does L.S. have?
3. How did the mitral valve stenosis contribute to the development of left-sided heart failure?
4. What clinical manifestations of left-sided heart failure does L.S. have?
5. What are the treatment options for L.S.?
6. What would be some pertinent nursing diagnoses and goals for L.S.?
7. What are the priority nursing interventions for these nursing diagnoses?